MAUDE Adverse Event Report: EDWARDS LIFESCIENCES LLC EDWARDS CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES LLC EDWARDS CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600SDS26A
Medical Device Problem Codes Burst Container or Vessel (1074); Difficult to Remove (1528)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/26/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation is ongoing.
 
Event or Problem Description
As reported by a field clinical specialist (fcs), during a tavr procedure with a 26mm sapien 3 valve in the aortic position, the 26mm certitude balloon ruptured during deployment.The fcs advised that the ruptured was very difficult to remove.The balloon and sheath had to be removed together and a new delivery balloon and sheath had to be inserted and used to post dilate the valve.There were no issues at the time of this note.Upon follow up, the fcs advised that the balloon was torn.The event was at the last 1 or 2ccs of balloon inflation.An attempt was made to remove the delivery system through the sheath, but the balloon wings would not allow.The entire system, delivery and sheath were removed together.No instruments were used to remove the balloon cover.No extra volume added to the balloon prior to the inflation.The speed of the inflation technique was slow.There was no leak in the delivery system noticed.Blood was seen in the syringe when negative pressure was pulled in the inflation device.There was no difficulty with the valve alignment.There was difficulty withdrawing the delivery system.The withdrawal difficulty was experienced after the balloon ruptured.The certitude delivery system and sheath were removed together.There was damage observed on the balloon shaft.Upon inspection after removal, the area of leakage was a full circumferential tear.There was no injury or complication related to this event.The patient's final outcome was stable.The perceived root cause of the event was that the operator was pulling extremely hard on the delivery system during inflation.The device was discarded by hospital staff.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted due to engineering evaluation findings, sections g6, h2, h6: component codes, impact code, type of investigation, investigation findings, investigation conclusions and h11 has been added.The events reported are anticipated in the risk management documentation for transcatheter heart valve procedures.A previous investigation into this type of event is captured in an edwards lifesciences technical summary and applies to this complaint.Additional assessment of the failure mode is not required at this time.The device was not returned for evaluation.Due to the unavailability of the complaint device, engineering was unable to perform any visual inspection, functional testing, or dimensional analysis.The complaints for balloon burst inability to withdraw system through sheath were unable to be confirmed as the complaint unit was not returned and no relevant procedural imagery was provided.Available information suggests patient factors (calcification) likely contributed to the event based on the provided 3mensio imagery.The presence of calcification can create a challenging anatomy for balloon inflation.While the balloons are sufficiently designed and tested to ensure the burst pressure is at or above the rated burst pressure, calcified nodules can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.As the balloon was burst, the altered balloon profile could have made it more susceptible to catch on patient vasculature and/or the sheath tip, which would have then led to the experienced retrieval difficulty.As such, available information suggests that procedural factors (withdrawal of burst balloon) likely contributed to the event.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.

Brand Name
EDWARDS CERTITUDE DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key20252013
Report Number2015691-2024-07204
Device Sequence Number8163779
Product Code NPT
UDI-Device Identifier00690103194159
UDI-Public(01)00690103194159(17)260425(10)65635753
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/25/2026
Device Model Number9600SDS26A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/26/2024
Supplement Date Received by Manufacturer10/22/2024
Initial Report FDA Received Date09/18/2024
Supplement Report FDA Received Date10/23/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/25/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale